You are not permitted to download, save or email this image. Visit image gallery to purchase the image.
Doctors in New Zealand have been advised against using the influenza vaccine Fluvax on children following reports in Australia of some cases of convulsions soon after jabs.
Australia's chief medical officer gave the same advice to doctors in that country following concerns stemming from a significant rise in the number of children developing a fever after receiving the vaccine.
Western Australian Health Minister Kim Hames yesterday suspended the state's free flu vaccination programme for children under five after some recipients went into a febrile convulsion - a fit caused by a high temperature.
New Zealand's Health Ministry chief advisor for child and youth health, Pat Tuohy, said there wasn't a lot of information at the moment, but "as a sensible precaution we recommend that providers avoid giving Fluvax to children under five until there have been further investigations".
"We still recommend that children at higher risk for flu complications get immunised using other brands of the vaccine," Dr Tuohy said. "Our experience during the 2009 pandemic showed that children are more likely to catch the pandemic strain, and that a number became very unwell."
He said health providers and parents needed to be aware that fever following immunisation was common.
"It's always important for people to keep an eye out for symptoms in the 24 hours after they, or their child, are vaccinated. In the event of fever, give an appropriate dose of paracetamol or ibuprofen and keep the child cool - perhaps by reducing the number of layers of clothing and sponging with a damp cloth."
In the case of high fevers or convulsions parents were urged to call Healthline or their GP.
Dr Tuohy said he was aware of three adverse reactions by New Zealand children who had taken Fluvax, and that another vaccine - Vaxigrip - should be used as an alternative. The Health Ministry was only today made aware of the Australian cases.
Over 260,000 Fluvax doses were administered in March and the ministry said supplies were now likely to be low. More supplies of Vaxigrip are expected from Europe next week.
The ministry is investigating the situation here and the Therapeutic Goods Administration is investigating the situation in Australia.